Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 41, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 4, 2003, 5:46 PM CDT for Audubon County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 5:46 PM CDT (22:46 UTC)
- Expired
- May 4, 2003, 6:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Audubon County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 375 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
633 WUUS53 KDMX 042246 SVRDMX IAC009-042330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 546 PM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... AUDUBON COUNTY IN WEST CENTRAL IOWA * UNTIL 630 PM CDT * AT 541 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF KIMBALLTON...OR ABOUT 46 MILES NORTHEAST OF COUNCIL BLUFFS...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTHWEST OF BRAYTON AROUND 550 PM... NEAR EXIRA AROUND 555 PM AND 4 MILES SOUTHEAST OF AUDUBON COUNTY AIRPORT AROUND 600 PM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM SUNDAY EVENING FOR SOUTHWESTERN IOWA. LAT...LON 4165 9512 4151 9497 4152 9474 4186 9477 $$ MS/COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:10 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, May 4, 2:10 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 210 PM CDT SUN MAY 4 2003 WL BE ISSUING A FLOOD WATCH FOR THE WESTERN TWO-THIRDS OF THE CWA THROUGH THIS EVENING AS REPORTS INDICATE CREEKS AT OR NEAR BANKFULL. ALTHOUGH NEXT CONVECTION MAY MOVE QUICKER...ESPECIALLY IN THE SOUTH...WL NOT TAKE MUCH TO PUSH THINGS OVER. ALSO WORRIED DEF ZONE PCPN MAY BECOME ESTABLISHED IN WEST CENTRAL TO NORTH CENTRAL WHERE 1-2 INCHES HAS ALREADY FALLEN. .DSM...NONE COGIL
Hazardous weather outlook, May 4, 1:45 PM CDT, 4 hours 1 minute before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 145 PM CDT SUN MAY 4 2003 ...SEVERE STORMS LIKELY ACROSS SOUTHERN PORTIONS OF IOWA THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE ALONG AND NORTH OF INTERSTATE 80 THIS AFTERNOON WITH MODERATE TO HEAVY RAIN. SOME MARGINALLY SEVERE HAIL MAY ACCOMPANY THESE STORMS AS THEY MOVE TO THE NORTHEAST. GUSTY WINDS UP TO 50 MPH MAY ALSO BE PRESENT WITH THESE STORMS. HOWEVER... THE MAIN THREAT EXISTS WITH THUNDERSTORMS EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS NEBRASKA AND KANSAS. THESE STORMS WILL RAPIDLY BECOME SEVERE AS THEY MOVE NORTHEAST TOWARD SOUTHERN IOWA. THEY ARE EXPECTED TO PUSH INTO THE SOUTHERN PORTION OF THE STATE BY LATE AFTERNOON AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED STRONG TORNADOES. THE MAIN THREAT WILL BE ALONG AND SOUTH OF HIGHWAY 34 FROM CORNING TO OTTUMWA. FARTHER NORTH...THE THREAT FOR TORNADOES IS NOT AS GREAT...HOWEVER LARGE HAIL AND DAMAGING WINDS ARE STILL POSSIBLE. THE THREAT WILL CONTINUE INTO THE EVENING HOURS WITH THE HIGHEST RISK AREA REMAINING ACROSS SOUTHERN IOWA. MORE HEAVY RAINFALL MAY ALSO OCCUR ACROSS PORTIONS OF CENTRAL AND NORTHERN IOWA WITH AN ADDITIONAL INCH OR TWO OF RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY NIGHT AND FRIDAY THEN AGAIN SATURDAY AND SATURDAY NIGHT. SEVERE WEATHER MAY AGAIN BE POSSIBLE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS SOUTHERN IOWA THIS AFTERNOON INTO THIS EVENING. SPOTTER ACTIVATION IS ALSO LIKELY IN CENTRAL TO NORTHERN IOWA...HOWEVER THIS RISK FOR SEVERE WEATHER DIMINISHES FARTHER NORTH. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). COGIL
In the hours before
Local storm report, May 4, 1:55 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0155 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM CLIVE IA FLASH FLOOD
05/04/03 POLK WATER OVER ROAD AT SWANSON
BOULEVARD BETWEEN 86TH
STREET AND 100TH STREET IN
CLIVE. REPORTED BY CLIVE
PUBLIC WORKS.
RPKLocal storm report, May 4, 1:58 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0158 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM CLIVE IA FLASH FLOOD
05/04/03 POLK WATER OVER ROAD AT
UNIVERSITY BOULEVARD
BETWEEN 86TH AND 78TH
STREETS IN CLIVE.
SANDBAGGING UNDERWAY.
REPORTED BY CLIVE PUBLIC
WORKS.
RPKLocal storm report, May 4, 2:10 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0210 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0918 AM 3 W JEFFERSON IA FLASH FLOOD
05/04/03 GREENE WATER OVER A COUNTY ROAD.
REPORTED BY GREENE COUNTY
SHERIFFS DEPARTMENT.
RPKLocal storm report, May 4, 2:51 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0251 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM JOHNSTON IA FLASH FLOOD
05/04/03 POLK BEAVER CREEK FLOODING.
WATER OVER ROAD FROM 7100 -
7400 BLOCKS OF NW 62ND AVE.
CABLocal storm report, May 4, 3:05 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0305 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0301 PM MASON CITY IA 0.75 INCH HAIL 35.00 MPH
05/04/2003 CERRO GORDO
&&Local storm report, May 4, 3:22 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0322 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM 3 N WAUKEE IA FLASH FLOOD
05/04/03 DALLAS WATER OVER A COUNTY ROAD.
REPORTED BY SHERIFFS
DEPARTMENT. TIME ESTIMATED.
RPKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 4:43 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 47 min |
| May 4, 5:29 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor, Union | 46 min |
| May 4, 6:14 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 46 min |
| May 4, 10:44 AM CDT | Flash Flood Warning | DMX | Boone, Dallas, Greene, Polk | 6 hr |
| May 4, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 43 min |
| May 4, 5:51 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 54 min |
| May 4, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 50 min |
| May 4, 6:07 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 38 min |
| May 4, 6:32 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 28 min |
| May 4, 6:35 PM CDT | Severe Thunderstorm Warning | DMX | Union | 40 min |
| May 4, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 62 min |
| May 4, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 44 min |
| May 4, 6:49 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.